Try it
Pharmacology · Cardiovascular drugs: captopril adverse effects
Sample itemA patient on high-dose captopril complains of loss of taste and develops a maculopapular rash. Which structural feature of the drug is held responsible?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. The sulfhydryl group
Captopril is the only common ACE inhibitor with a sulfhydryl group. This group is associated with taste disturbance, rash and rarely neutropenia, and is not present in enalapril or lisinopril.
Option by option
A. The prodrug ester
A prodrug ester is a feature of enalapril and not of captopril.
B. The carboxyl group
Carboxyl-containing ACE inhibitors such as enalaprilat do not cause these effects.
C. The sulfhydryl group (correct)
Correct. The thiol group is linked to taste loss and rash.
D. The phosphinate group
A phosphinate group is a feature of fosinopril and does not cause taste loss.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?